Illinois, 2021

Damaging Winds in Illinois, July 10, 2021

July 10, 2021 · NWS PAH · 4 events in 3 counties and zones

A few clusters of thunderstorms surged eastward across southern Illinois, producing isolated pockets of wind damage. The storms occurred ahead of a mid-level shortwave trough moving southeast into the Missouri Valley, with an associated cold front extending from southwest Kansas into northern and central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few clusters of thunderstorms surged eastward across southern Illinois, producing isolated pockets of wind damage. The storms occurred ahead of a mid-level shortwave trough moving southeast into the Missouri Valley, with an associated cold front extending from southwest Kansas into northern and central Missouri. During the heat of the afternoon, steep mid-level lapse rates and ample westerly wind shear resulted in a couple severe thunderstorm clusters with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 2:29 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 10, 2:29 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 PM CDT Sat Jul 10 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 329 PM CDT Sat Jul 10 2021

SPC mesoanalysis indicates that over 2000J/kg of mixed-layer CAPE has
developed across the region. However, the shear across the region
remains weak despite the mid-level low to the northwest of the
area and the presence of at least one MCV. The primary surface
boundary has lifted north of the region leaving southwesterly
low-level flow over our entire region.

Look for continued scattered thunderstorms through the late
afternoon and evening, but how organized they will be is in doubt
at this time. The latest HRRR output validates the lack of shear
indicated in the mesoanalysis by not showing the bowing segments
that earlier runs showed. It appears that the damaging wind
threat is decreasing. However, low-level lapse rates are rather
steep and DCAPE is approaching 1000 J/kg. Both parameters are
maximized over west Kentucky. If the storms are able to grow
upscale, we could still see some damaging winds, especially across
southeast Missouri and southern Illinois.

Most, if not all, of the convection should be southeast of our
region by 06Z, but the HRRR does develop some scattered convection
overnight across the area so will keep chance PoPs just in case
the HRRR has that right.

As the mid/upper-level low descends on the region Sunday, any
semblance of shear will be limited to west Kentucky and the HREF
indicates that it will be weak even there. Also, low clouds will
likely hold down heating and instability well below today's
levels. The cold front is forecast to reach far northwest portions
of the region in the afternoon and then stall out into Monday. The
front could focus convective development in southeast Missouri
and southern Illinois in the afternoon. Really see no reason why
convection would be very organized, but should see decent
coverage. It will try to push east across the region through the
evening.

For Monday while the mid/upper-level trough will not make much
eastward progress, much of its energy will be drawn northeast as a
trough moves east across southern Canada. Any reasonable shear and
instability will likely be focused to our east, so we will focus
our PoPs on Monday in Kentucky and Indiana, however, the NBM-based
PoPs are likely too high given the situation.

As for the Flash Flood Watch, we plan to leave it alone for now.
The heavy rainfall will be done by 06Z, but will allow later
shifts to cancel early, if needed. We briefly considered
expanding it southward with some concern for training along the
southern border of the region this evening. However, the latest
HRRR is not as bullish on training down there. In general,
convective elements should be moving fast enough to prevent
widespread significant flooding, but the brief intense rates may
briefly overwhelm drainages, causing more of a nuisance flooding
situation.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM CDT Sat Jul 10 2021

The upper air pattern starts out on Tuesday with a 500h trough over
Missouri, along our western edge. By Wednesday this trough weakens
considerably and our flow is weak, but almost zonal with weak
ridging along both coasts. On Thursday, the clusters have a weak
trough over the upper midwest, in the area of Minnesota. This trough
sharpens up a bit on Friday generally along a Wisconsin to eastern
Oklahoma line. There is some variability in placement among the
clusters, but nothing too significant. By Saturday there is more
variability in location and time of the trough ranging from a
moderate strength over the Great Lakes down to PAH to more of an
open wave somewhere over the Great Lakes.

The main precipitation pattern during this period has most of the
precipitation from MS into central KY on Tuesday. Wednesday looks to
be the driest day as the next system forms over the northern Plains.
This spreads into the upper midwest on Thursday and settles over the
Ohio Valley Friday into Saturday as the surface cold front becomes
more east-west over either central Illinois/Indian or maybe a bit
farther south closer to the Ohio River.

Seasonal temperatures expected with upper 80s to around 90 for
highs. Dew points are forecast to be in the upper 60s to lower 70s
throughout the period.

&&

.AVIATION...
Issued at 1254 PM CDT Sat Jul 10 2021

MVFR ceilings may linger for an hour or two in some locations this
afternoon. Otherwise, look for convection to spread east and south
through the region beginning around 20Z at KMVN. It should clear
all TAF sites by 03Z. The storms should not last more than an hour
at any location, but strong winds over 40kts will be possible.
MVFR to possibly IFR ceilings are expected to develop over the
region overnight and last through the end of the period. Winds
outside of thunderstorms will generally be from the southwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087.

IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ004-005-007-010-
     011-013>016-018>021.

&&

SHORT TERM...DRS
LONG TERM...PS
AVIATION...DRS
Hazardous weather outlook, Jul 10, 2:46 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 PM CDT Sat Jul 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 PM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Widespread thunderstorms are forecast through this evening. A few
strong to severe storms will be possible, mainly over southeast
Missouri and southern Illinois. Damaging winds and hail will be
the primary severe hazards.

There is a Flash Flood Watch in effect through tonight for most
of the area. Refer to the Watch product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a daily chance of thunderstorms with the highest chances on
Sunday and Monday, and again Friday. Locally heavy rainfall will
be the main hazard with the storms. No organized severe weather is
expected, but an isolated strong to severe storm is not out of
the question.

.SPOTTER INFORMATION STATEMENT...

Spotters across southeast Missouri and southern Illinois should
be activated for Severe Thunderstorm Watch #365 valid until 10
PM. Spotter activation will also be possible over the rest of the
region through this evening.

DRS/PJS

In the hours before

Special weather statement, Jul 10, 2:23 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
323 PM CDT Sat Jul 10 2021

ILZ082-083-086-087-INZ085-086-KYZ010-014-015-018-102115-
White IL-Saline IL-Gallatin IL-Hamilton IL-Posey IN-Vanderburgh IN-
Henderson KY-Crittenden KY-Webster KY-Union KY-
323 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...NORTHEASTERN SALINE...
SOUTHEASTERN HAMILTON...NORTHERN GALLATIN...SOUTHWESTERN
VANDERBURGH...POSEY...HENDERSON...NORTHEASTERN CRITTENDEN...UNION AND
WEBSTER COUNTIES UNTIL 415 PM CDT...

At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norris City to 7 miles west of Uniontown
to 6 miles south of Sturgis. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Evansville, Henderson, Mount Vernon, Carmi, Morganfield, Sturgis,
New Harmony, and Dixon.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois.

LAT...LON 3804 8757 3766 8748 3765 8750 3762 8750
      3759 8747 3756 8746 3734 8803 3749 8807
      3752 8806 3753 8808 3775 8813 3792 8856
      3824 8808
TIME...MOT...LOC 2022Z 236DEG 26KT 3793 8841 3780 8806 3745 8799

York
Local storm report, Jul 10, 3:20 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
420 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     BROUGHTON               37.93N 88.46W
07/10/2021                   HAMILTON           IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN.

&&

KES
Local storm report, Jul 10, 3:23 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     NEW HARMONY             38.13N 87.93W
07/10/2021                   POSEY              IN   911 CALL CENTER

            ONE TREE ON ROADWAY IN NEW HARMONY.

&&

KES
Special weather statement, Jul 10, 3:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
443 PM CDT Sat Jul 10 2021

INZ081-082-087-102230-
Warrick IN-Gibson IN-Pike IN-
443 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARRICK...EASTERN
GIBSON AND PIKE COUNTIES UNTIL 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Carmel to near Lynnville. Movement
was northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Princeton, Oakland City, Petersburg, Lynnville, Winslow, Patoka.

LAT...LON 3852 8715 3854 8710 3851 8707 3827 8707
      3807 8737 3842 8773 3843 8766 3846 8766
      3845 8760 3850 8759 3849 8754 3852 8754
      3849 8750 3853 8748 3854 8743 3854 8738
      3851 8737 3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 2142Z 222DEG 30KT 3845 8768 3817 8739

York
Special weather statement, Jul 10, 3:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
452 PM CDT Sat Jul 10 2021

INZ087-088-KYZ019-102230-
Warrick IN-Spencer IN-Daviess KY-
452 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARRICK...SPENCER AND
NORTHEASTERN DAVIESS COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chandler to near Hawesville. Movement was
north at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Boonville, Chandler, Rockport, Dale, Grandview.

LAT...LON 3804 8679 3800 8677 3801 8680 3799 8686
      3794 8692 3793 8698 3791 8699 3790 8699
      3790 8691 3788 8689 3784 8691 3784 8686
      3777 8682 3805 8744 3823 8717 3823 8708
      3820 8707 3821 8679 3812 8681 3810 8677
TIME...MOT...LOC 2151Z 179DEG 38KT 3809 8737 3785 8684

York

The radar

The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 10, 4:10 PM CST
Where
Jackson County, Vergennes
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
37.900, -89.330

A large metal equipment shed at a farm sustained moderate damage. A small portion of the roof was blown off, and one metal wall was blown in. At least one large tree was snapped off.

Thunderstorm Wind, Williamson

When
July 10, 4:42 PM CST
Where
Williamson County, Bush
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.830, -89.130

A downed tree covered both lanes on Highway 149 north of Hurst.

Thunderstorm Wind, Jackson

When
July 10, 5:09 PM CST to 5:10 PM CST
Where
Jackson County, 0.64 mi ENE of Carbondale to 1.91 mi E of Carbondale
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
37.722, -89.209

A downburst with estimated peak winds of 75 mph struck the east side of downtown Carbondale. The damage fanned out from the beginning point to a max width of about 3/4 mile. The damage was almost entirely limited to tree damage, including a few whole trees down.

Thunderstorm Wind, Wayne

When
July 10, 5:10 PM CST
Where
Wayne County, 1.08 mi W of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.380, -88.390

Telephone lines were down. Weighted tables at a restaurant were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968455, 965439, 968467, 965438.